Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 46, NWS Newport/Morehead City, NC

September 21, 2017Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Sep 21, 2017, 3:47 PM EDT for Onslow County, North Carolina. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2017, 3:47 PM EDT (19:47 UTC)
Expired
Sep 21, 2017, 4:30 PM EDT
In force
43 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Onslow County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2017-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2017-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
609 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

233 
WUUS52 KMHX 211947
SVRMHX
NCC133-212030-
/O.NEW.KMHX.SV.W.0046.170921T1947Z-170921T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Newport/Morehead City NC
347 PM EDT THU SEP 21 2017

The National Weather Service in Newport has issued a

* Severe Thunderstorm Warning for...
  Southwestern Onslow County in eastern North Carolina...

* Until 430 PM EDT

* At 347 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles east of Maple Hill to near Verona to near
  Dixon, moving southwest at 5 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  North Topsail Beach, Verona, Dixon, Folkstone, Sneads Ferry and
  Holly Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3444 7752 3446 7753 3447 7755 3447 7757
      3448 7758 3467 7766 3469 7761 3467 7745
      3457 7729
TIME...MOT...LOC 1947Z 063DEG 5KT 3464 7760 3464 7748 3461 7743 

HAIL...1.00IN
WIND...<50MPH
 
$$

JBM
1 follow-up statement
335 
WWUS52 KMHX 212012
SVSMHX

Severe Weather Statement
National Weather Service Newport/Morehead City NC
412 PM EDT THU SEP 21 2017

NCC133-212030-
/O.CON.KMHX.SV.W.0046.000000T0000Z-170921T2030Z/
Onslow NC-
412 PM EDT THU SEP 21 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHWESTERN ONSLOW COUNTY...

At 411 PM EDT, severe thunderstorms were located along a line
extending from near Maple Hill to near Verona to Dixon, moving west
at 10 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
North Topsail Beach, Verona, Dixon, Folkstone, Sneads Ferry and Holly
Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Please send your reports of hail and/or wind damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3446 7753 3447 7755 3447 7757 3448 7758
      3467 7766 3469 7761 3467 7745 3457 7729
      3444 7752
TIME...MOT...LOC 2011Z 069DEG 7KT 3463 7764 3462 7754 3459 7749 

HAIL...1.00IN
WIND...<50MPH
 
$$

JBM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:51 PM EDT, 56 minutes earlier.

Area forecast discussion, Sep 21, 2:51 PM EDT, 56 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
251 PM EDT Thu Sep 21 2017

.SYNOPSIS...
A trough of low pressure will dissipate over the southern
sections tonight. High pressure will extend into the area from
the northwest Friday through the weekend. Hurricane Maria is
expected to track between the Bahamas and Bermuda early next
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 225 PM Thursday...Scattered showers and storms have fired
from Greenville to Newport and are expected to drift S or SE
into the evening. Will have high chc/likely pops SW tier thru
aftn then diminish to slight chc this evening as activity
diminishes and pushes to the SE. Shld remain dry over NW
sections. Overnight clouds shld diminish and with light to calm
winds expect patchy fog to develop inland. Lows will range from
mid 60s inland to upr 60s/around 70 beaches.

&&

.SHORT TERM /FRIDAY/...
As of 225 PM Thursday...High pressure and drier air will build
into the region with mostly sunny skies across the region. A
few of the models show some spotty shra near cst but think these
shld be very isolated and mainly to the SW so will keep fcst
dry. Shld have highs around 85 inland to lower 80s cst.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 250 PM Thu...High pressure centered over the Great Lakes
will extend down across the region through the period, while we
continue to monitor Hurricane Maria. Some uncertainty continues
regarding the track of Maria. Eastern NC residents and
interested parties should continue to monitor the latest
official forecasts from NHC.

Friday night through Saturday night...Surface high pressure and
upper ridge will continue to build in from the north through
the weekend, as Jose gradually weakens and meanders off the NE
and Mid-Atlantic coast. Pred dry weather expected. Low level
thickness values support above normal temps with highs in the
upper 70s to mid 80s and overnight lows in the mid 60s to low
70s.

Sunday through Wednesday...Hurricane Maria is currently
forecast to slowly lift north off the SE coast through mid week.
Eventual track will be determined by several factors including
the strength of the upper ridge and circulation of Jose. Latest
guidance has again slowed down and shifted Maria slightly
eastward, which should limit impacts felt along the coast. It
is still too soon to determine specific impacts for Eastern NC,
which will be very dependent on the track/how close to the coast
it gets. Regardless of the exact track, rough surf and
dangerous rip currents are likely this weekend into next week,
as large long period southeast swells build. Gusty N/NW winds,
minor coastal flooding, and ocean overwash/erosion will be also
possible. Slight chance/low chance rain showers, mainly along
the coast, possible through Wed. Temps through the period, near
to slightly above normal with highs in the 80s and lows in the
mid 60s/low 70s.

Eastern NC residents and interested parties should continue to
monitor the latest official forecasts from NHC on Hurricane
Maria.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Short Term /Through Friday/...
As of 120 PM Thursday...High confidence in VFR conditions will
persist through the TAF period. Scattered showers and
thunderstorms are expected for this afternoon btw 18z-22z. There
can be a brief sub VFR conditions with heavier rain. Forecast
sounding and guidance are indicating fog developing after 8z,
especially in areas where it rained. Will continue the mention
of MVFR visibility for late tonight. Expect the fog to lift by
13z Friday...leading to VFR conditions. Light and variable winds
will dominate, except for tonight as winds are expected to
become calm.

Long Term /Fri Night through Tue/...
As of 250 PM Thu...VFR conditions will dominate most of the
period, though some early morning FG/BR and low stratus may
develop each night as a ridge of high pressure will be across
the region.

&&

.MARINE...
Short Term /Through Fri/...
As of 225 PM Thursday...Winds will remain light thru the period
as weak trf dissipates to the south and high pres builds in
from the NW. Dir will be pred from the N to NE but variable at
times espcly srn tier. Will cont to have swells over the waters
highest central and N. Wave guidance shows some 6 ft seas
building back across nrn wtrs later tonight so will add them to
SCA. Over srn wtrs seas will be 2 to 4 ft tonight and 3 to 5 ft
Fri.

Long Term /Fri Night through Tue/...
As of 250 PM Thu...High pressure centered over the Great Lakes
will build down into the region through the period, while we
continue to monitor Hurricane Maria. Some uncertainty continues
regarding the track of Hurricane Maria late this weekend and
next week, though models continue to slow it down and keep it
slightly further eastward. Mariners and interested parties
should continue to monitor the latest official forecasts from
NHC.

N/NE winds 5-15 kt Sat, 10-20 kt Sun then likely increasing to
15-25 kt Mon and Tue as Maria lifts northward. Long period
southeast swell will gradually build through the period, peaking
mid week. Small craft seas likely to redevelop Fri night for
the southern waters. Have capped seas at 15 ft for the central
waters mid next week. Still too soon to determine specific
impacts from Maria, but dangerous seas expected and gusty N/NW
winds will be possible. Rough surf and dangerous rip currents
are likely.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ095-
     103-104.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for AMZ152-154.
     Small Craft Advisory from 2 AM Friday to 8 PM EDT Tuesday for
     AMZ150.

&&

SYNOPSIS...RF
NEAR TERM...RF
SHORT TERM...RF
LONG TERM...CQD
AVIATION...CQD/BM
MARINE...RF/CQD
Hazardous weather outlook, Sep 20, 8:02 PM EDT, 19 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
802 PM EDT Wed Sep 20 2017

NCZ103-104-220015-
Outer Banks Dare-Outer Banks Hyde-
802 PM EDT Wed Sep 20 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-220015-
Carteret-
802 PM EDT Wed Sep 20 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THURSDAY EVENING NORTH
OF CAPE LOOKOUT...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING SOUTH
OF CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-220015-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
802 PM EDT Wed Sep 20 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-220015-
Onslow-
802 PM EDT Wed Sep 20 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 21, 1:13 PM EDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
113 PM EDT THU SEP 21 2017

NCZ092-093-211745-
Jones-Craven-
113 PM EDT THU SEP 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL JONES AND
NORTHWESTERN CRAVEN COUNTIES...

At 112 PM EDT, a strong thunderstorm was located over Fort Barnwell,
or 15 miles northwest of New Bern, moving south at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fort Barnwell, Jasper, Tuscarora, and Cove City.

Seek Shelter in a nearby building or vehicle. Strong winds are
capable of knocking down small trees and blowing around trash cans...
potted plants...lawn furniture and other light outdoor objects.

LAT...LON 3530 7743 3535 7722 3515 7705 3505 7735
TIME...MOT...LOC 1712Z 338DEG 9KT 3527 7728

5
Special weather statement, Sep 21, 1:49 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
149 PM EDT THU SEP 21 2017

NCZ091>093-211830-
Jones-Craven-Lenoir-
149 PM EDT THU SEP 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN JONES...EASTERN
LENOIR AND NORTHWESTERN CRAVEN COUNTIES...

At 149 PM EDT, a strong thunderstorm was located near Jasper, or 7
miles northwest of New Bern, moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
New Bern, Askins, Fort Barnwell, Jasper, Tuscarora, Bridgeton, Dover,
Cove City and Trenton.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3526 7745 3534 7723 3516 7698 3514 7698
      3513 7696 3504 7738
TIME...MOT...LOC 1749Z 321DEG 11KT 3520 7717

27
Special weather statement, Sep 21, 1:51 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
151 PM EDT THU SEP 21 2017

NCZ092-093-095-098-211845-
Onslow-Jones-Craven-Carteret-
151 PM EDT THU SEP 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN JONES...SOUTH
CENTRAL CRAVEN...EAST CENTRAL ONSLOW AND SOUTHWESTERN CARTERET
COUNTIES...

At 151 PM EDT, a strong thunderstorm was located near Kuhns, or 10
miles southwest of Havelock, moving southeast at 10 mph.

Winds in excess of 45 mph and pea size hail are possible with this
storm.

Locations impacted include...
Havelock, Morehead City, Newport, Stella, Swansboro, Cape Carteret,
Broad Creek, Wildwood, Kuhns, Peletier, Bogue, Bogue Inlet Pier,
Cedar Point and Mitchell Village.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3484 7720 3496 7703 3474 7675 3461 7711
TIME...MOT...LOC 1751Z 321DEG 10KT 3485 7706

27
Local storm report, Sep 21, 2:28 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
228 PM EDT THU SEP 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             2 SW JAMES CITY         35.05N  77.04W
09/21/2017  E1.00 INCH       CRAVEN             NC   SPOTTER

            NICKEL TO QUARTER SIZE HAIL REPORTED IN PERRYTOWN

&&

EVENT NUMBER MHX1700265

CQD
Special weather statement, Sep 21, 3:00 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
300 PM EDT THU SEP 21 2017

NCZ095-098-211945-
Onslow-Carteret-
300 PM EDT THU SEP 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ONSLOW AND
SOUTHWESTERN CARTERET COUNTIES...

At 259 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Piney Green to Cape Carteret to Pine
Knoll Shores. Movement was south at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Jacksonville, Morehead City, Piney Green, Camp Lejeune Center,
Swansboro, Hubert, Cape Carteret, Pine Knoll Shores, Midway Park,
Broad Creek, Wildwood, Peletier, Bogue, Hammocks Beach, Onslow Beach,
Oceana Pier, Sneads Ferry, Bogue Inlet Pier, Hammocks Beach State
Park and Sea View Pier.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3444 7746 3478 7734 3475 7705 3475 7671
      3444 7668
TIME...MOT...LOC 1859Z 006DEG 11KT 3473 7730 3469 7707 3469 7681

JBM
Special weather statement, Sep 21, 3:15 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
315 PM EDT THU SEP 21 2017

NCZ092-093-095-098-212000-
Onslow-Jones-Craven-Carteret-
315 PM EDT THU SEP 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JONES...
SOUTH CENTRAL CRAVEN...NORTHERN ONSLOW AND WEST CENTRAL CARTERET
COUNTIES...

At 313 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Petersburg to near Belgrade to near
Catfish Lake. Movement was southwest at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with these
storms.

Locations impacted include...
Jacksonville, Havelock, Half Moon, Pumpkin Center, Stella, Richlands,
Maysville, Silverdale, Kellum, Belgrade, Petersburg, Kuhns, Catfish
Lake, Richlands South, Deppe and Loco VFD.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3480 7761 3478 7736 3475 7705 3493 7693
      3495 7727 3498 7755
TIME...MOT...LOC 1913Z 028DEG 7KT 3493 7753 3490 7731 3489 7706

JBM

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:01 AM EDTSpecial Weather StatementMHXMartin59 min
Sep 21, 1:13 PM EDTSpecial Weather StatementMHXCraven32 min
Sep 21, 1:49 PM EDTSpecial Weather StatementMHXCraven41 min
Sep 21, 1:51 PM EDTSpecial Weather StatementMHXCraven54 min
Sep 21, 2:27 PM EDTSevere Thunderstorm WarningMHXCraven, Jones, Onslow, Pamlico48 min
Sep 21, 2:40 PM EDTAreal Flood AdvisoryMHXCarteret, Craven, Jones, Onslow65 min
Sep 21, 3:00 PM EDTSpecial Weather StatementMHXOnslow45 min
Sep 21, 3:15 PM EDTSpecial Weather StatementMHXJones45 min
Sep 21, 3:34 PM EDTAreal Flood AdvisoryMHXOnslow116 min
Sep 21, 3:56 PM EDTSpecial Weather StatementMHXDuplin, Lenoir49 min
Sep 21, 4:35 PM EDTSpecial Weather StatementMHXDuplin40 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.